Format

Send to

Choose Destination
Pharmacotherapy. 1999 Oct;19(10):1153-8.

Warfarin-acetaminophen drug interaction revisited.

Author information

1
Department of Pharmacy Practice, University of Illinois at Chicago, College of Pharmacy, 60612, USA.

Abstract

Physicians and pharmacists routinely advise patients receiving warfarin to take acetaminophen for pain or fever because of its relative safety; however, a recent study questioned the safety of such practice. A comprehensive search of MEDLINE and IPA for human studies and case reports from 1966-1999 revealed evidence that acetaminophen may potentiate the effect of warfarin by a mechanism that has yet to be elucidated. Due to lack of a safer alternative, acetaminophen still should be the analgesic and antipyretic of choice in patients taking warfarin, as long as excessive amounts and prolonged administration (> 1.3 g acetaminophen/day for > 2 wks) are avoided. With the high degree of interpatient variability and the unpredictability of various drug-drug interactions with warfarin, close and frequent monitoring of international normalized ratios is the key for safe oral anticoagulation therapy.

PMID:
10512064
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center